TIA (Transient Ischaemic Attack): What is going on?

In mid February, I suffered two transient ischaemic attacks (TIAs) in 22 hours. The symptoms were pins and needles in my left hand, arm and side of my mouth, with loss of function in my fingers and slurred speech. I am now on low-dose aspirin, simvastatin and dipyridamole. On two occasions since, I have had the pins and needle sensation, without the loss of function. I wasn't really given an explanation as to what is causing the sensation. What is going on?

Dr Fred Kavalier answers your health question:

A TIA means there is a temporary loss of blood supply to a region of the brain. If you are lucky, a TIA remains transient and everything returns to normal. If you are unlucky, the loss of blood supply becomes permanent, and the TIA becomes a stroke. The three drugs that you are taking are designed to reduce the likelihood that you will develop further TIAs or strokes. People who have had a TIA have a one in eight chance of developing a stroke in the next year. It is important that your blood pressure is under good control, and that you do not smoke. Regular exercise and a diet that is high in fruit and vegetables also reduces the risks

Please mail your questions for Dr Fred to health@independent.co.uk. He regrets that he is unable to respond personally to questions.

Comments